Alert archive / Rhode Island / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Boston/Norton, MA

May 23, 2024Providence County, Rhode Island

NWS Boston/Norton, MA issued this flash flood warning at May 23, 2024, 11:47 AM EDT for Providence County, Rhode Island. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2024, 11:47 AM EDT (15:47 UTC)
Expired
May 23, 2024, 3:45 PM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Providence County, RI

The radar

The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:26 PM EDTFLOOD2 Sse Providence, RIPavillion Ave at Eddy St is impassable due to flooding.
May 23, 12:32 PM EDTFLOODProvidence, RIReports of roads closed and water rescues due to flooding in Providence.
May 23, 12:45 PM EDTFLOOD1 Ene Providence, RIGeorge St flooded with manhole covers popped off. Relayed by amateur radio.
May 23, 1:20 PM EDTFLOOD2 Ese North Providence, RIIn Providence portions of Vandewater St, Charles St, and Barnes St were flooded and impassable.
May 23, 1:36 PM EDTFLOOD2 Ne Providence, RIElm Grove Ave in Providence had water flowing down the street up to the bottom of car bumpers.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

925 
WGUS51 KBOX 231547
FFWBOX
RIC007-231945-
/O.NEW.KBOX.FF.W.0003.240523T1547Z-240523T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
1147 AM EDT Thu May 23 2024

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Southeastern Providence County in Rhode Island...

* Until 345 PM EDT.

* At 1147 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Providence, Warwick, Cranston, East Providence, North Providence, 
  Johnston and Seekonk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4185 7139 4182 7135 4181 7134 4180 7134
      4179 7133 4178 7133 4175 7138 4176 7139
      4177 7140 4176 7142 4176 7143 4176 7144
      4175 7144 4175 7145 4174 7144 4173 7146
      4175 7151 4180 7153 4186 7146

FLASH FLOOD...RADAR INDICATED

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:14 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 23, 9:14 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
914 AM EDT Thu May 23 2024

.SYNOPSIS...
A high pressure remains just southeast of New England, setting
the stage for summerlike warmth through today away from the
immediate south coast. An approaching cold front will bring a
round of showers and thunderstorms this afternoon through at
least the evening. A few strong to severe storms are possible.
Mainly dry on Friday with it remaining mild. Dry for much of
Saturday and mild. Could see a few spot showers/storms across
the interior late. Essentially rinse and repeat on Sunday, but
will be a bit warmer. Turning more seasonable early to mid next
week, but a better shot for widespread rains.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
910 AM update...

Fairly active morning with one cluster of showers/t-storms
moving through SE MA to Cape Cod and second larger area to the
west moving into CT. Surface based instability is limited over
area where convection is moving into, but we have about 1000
J/kg of MUCAPE which is helping to fuel storms. Expect surface
destabilization across SNE ahead of the convection which should
allow for some intensification of storms as the move east across
the region thru 18z, especially within area of higher moisture
axis across CT/RI and central/E MA. A few strong to severe
storms possible with damaging wind and hail the primary threat.

Convection threat after 18z is uncertain as environment will be
worked over and not sure if environment will recover fast
enough for additional storms mid-late afternoon. Latest HRRR
just shows a few weaker cells developing in the interior after
18z while NAM3k does not show any additional activity.

CLoud cover and showers/storms moving through the region will
limit full heating potential so we lowered temps. Highs mostly
in the 70s with some lower 80s in the CT valley and NE MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
This cold front should stall somewhere near the south coast of
New England tonight into early Friday. Expecting convection to
weaken after sunset. However, mid level lapse rates look to be
steep enough to support at least a few thunderstorms overnight.
Becoming drier Friday as this front slowly moves offshore.

Well above normal temperatures continue.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights

* Dry and quiet weather for much of Sat and mild. Could see a
  spot shower/storm late in the afternoon or evening.

* Should be dry for most on Sun, but spotty showers/storms
  possible especially during the second half of the day. Still
  mild.

* Unsettled early to mid next week with a better shot for
  widespread rain late Mon into Tue. Temps trending more
  seasonable.

Friday Night through Saturday...

A ridge axis extends from the Mid Atlantic to Ontario late Fri,
with a shortwave over the OH Valley. The ridge axis builds into
New England by early Sat, while the shortwave lifts into the
Mid Atlantic. The ridge builds into northern New England by late
Sat, while the shortwave lift toward southern New England. High
pressure overhead Fri Night before it builds offshore on Sat. A
frontal system lifts toward southern New England late Sat.

Dry and quiet weather anticipated for much of Sat with high
pressure in control. Could see some spot showers/storms late in
the day across the interior as a frontal system approaches. For
most looks like a pleasant, but mild Sat. Should see W to SW
flow bring in 15- 19 degree Celsius 925 hPa temps. The result
will be highs in the 70s to mid 80s for much of the region. The
only exception is across the south coast where readings range
from the mid 60s to the low 70s.

Sunday...

A ridge axis builds over the eastern Great Lakes early on Sun,
while another shortwave is located over the Mid Mississippi
River Valley. The ridge builds into New England, while the
shortwave lifts into the eastern Great Lakes/Mid Atlantic by
late in the day. High pressure nudges into our region during
this timeframe, but we may still have a frontal boundary
associated with the system on Sat that has stalled out over our
region.

Generally am anticipating dry and quiet weather through much of
this timeframe as high pressure nudges in. There really isn't a
whole lot of forcing available given the synoptic setup and
actually will see rising 500 hPa heights through the timeframe.
Despite this we may still have a stalled out front overhead and
PWATs around 1 inch. This in combination with diurnal heating
may be enough to trigger some hit/miss showers and
thunderstorms, especially during the afternoon. Given the weaker
forcing confidence not the highest, so think the NBM slight
chances of precip suffice for now.

As mentioned in the highlights will have another day of above
normal temps. Should see the 925 hPa temps range from 15-20
degrees. The result will be highs in the 80s for most. Though
the south coast still will see temps range from the mid 60s to
the mid 70s.

Memorial Day through Wednesday...

Turning more unsettled during this period. A shortwave lifts
into New England on Mon, while a more substantial trough/cutoff
lifts into the Great Lakes Region. The cutoff/trough over the
Great Lakes moves into the eastern Great Lakes/Mid Atlantic on
Tue before another trough digs around the cutoff into the Great
Lakes region/OH Valley on Wed. A frontal system lifts toward
southern New England on Mon and Tue. The system may still be
nearby as we head into the middle of the week.

Will be our next opportunity for widespread rain and there
could be some embedded thunder as well. Not exactly sure how
things specifically will evolve timing wise as guidance is all
over the place, especially in the Mon/Tue timeframe. Does appear
that a dry slot could punch in, which could erode steadier
precip a bit quicker on Tue. For now have stuck with the NBM
given the uncertainty. Will need to keep an eye on how things
evolve in the coming days as there are signals for heavier
downpours. The NAEFS/EPS guidance show PWATs ranging from 1-2
STD above model climo and PWATs roughly between 1-2 inches.
There are also signals for strong winds with the EPS indicating
wind of 1-1.5 STD above model climo, but the V component is 2-3
STD above model climo late Mon through Tue. The NAEFS is not as
gung ho with winds around 1 STD above model climo and the V
component of 1-2 STD above model climo. Something to stay tuned
on at this point, but a stronger north/south component of the
wind can aid in pumping in more moisture. Warm cloud layer
depths range from 3-4 km per deterministic guidance, so rainfall
processes may be efficient. The GEFS/GEPS at this point not as
amped up on the heavier rain with nil probs of 24 hr QPF AOA 1
inch into early Tue. The EPS still indicating low to mod probs
(10-40 percent) of 24 hr QPF AOA 1 inch.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence in trends, moderate in exact timing.

Generally VFR, but will have areas of MVFR to IFR and perhaps
some localized LIFR with showers and thunderstorms. First round
of thunderstorms should be offshore by 14-16Z. Next shot moves
in starting around 13-15Z out west and continuing into the
afternoon. Leaned toward FV3 guidance as it is doing well based
on obs. Winds remain out of SW at 5-10 kts, though will have
locally stronger winds/gusts, perhaps damaging, in any
thunderstorms. Could even see some hail as well.

Tonight...Moderate Confidence.

Mainly VFR, but areas of MVFR/IFR in any lingering showers and
thunderstorms, which may stick around for southeastern terminals
through as late as 03-06Z.

Friday...High confidence.

VFR with W winds at 5-10 kts. Could see some gusts of 15-20 kts
during the afternoon.

KBOS TAF...Moderate confidence in TAF.

Early VCTS moving out by 13Z. Brief break before TSRA possible
between 16-20Z. Handled with a -TSRA as confidence has
increased. Winds out of the SW 5-10 kts. If a thunderstorm moves
over the terminal could see damaging wind gusts along with hail.
Confidence too low on this coverage to include in latest update.

KBDL TAF...High confidence in TAF trends, moderate in exact
timing.

Timed thunderstorms moving in from PA/NY to roughly 13-14Z. Have
put in prevailing with gusty winds, though not confident in
exact speeds at this juncture. Think this activity mostly
through by 17Z. Could see another round potentially fire up at
17Z, but have kept as VCSH. Could see damaging wind gusts along
with hail as the storm moves through, but confidence not high
enough to include at this point.

Outlook /Friday Night through Monday/...

Friday Night through Saturday: VFR.

Saturday Night: VFR. Slight chance SHRA.

Sunday: VFR. Slight chance SHRA, isolated TSRA.

Sunday Night: VFR. Slight chance SHRA.

Memorial Day: Mainly VFR, with local MVFR possible. Chance RA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Friday...High Confidence.

High pressure south of the waters maintains relatively light
winds and seas through Friday. The main concern will be poor
visibility in areas of fog reducing visibility to less than 1
mile at times this morning around Nantucket and just east of
Cape Cod.

Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Patchy fog. Local visibility
1 to 3 nm.

Friday Night through Saturday: Winds less than 25 kt.

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.

Sunday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers.

Memorial Day: Winds less than 25 kt. Chance of rain, isolated
thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...KJC
SHORT TERM...Belk
LONG TERM...BL
AVIATION...BL
MARINE...Belk/BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:28 AM EDTSevere Thunderstorm WarningBOXKent, Providence, Washington36 min

Nearby

Flash Flood Warnings in Rhode Island, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.